Indiana, 2013

Winter Storm in Indiana, March 24 to 25, 2013

March 24 to 25, 2013 · NWS LOT · 3 events in 3 counties and zones

Heavy snow fell across parts of northwest Indiana during the afternoon and evening of March 24th. 3 inches two miles north northeast of Mt.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy snow fell across parts of northwest Indiana during the afternoon and evening of March 24th. The heaviest snow amounts included 7.8 inches in Remington; 7.2 inches in Rensselaer; 6.3 inches two miles north northeast of Mt. Ayr; 6.0 inches one mile north northwest of Kentland; 6.0 inches four miles west of Brook and 6.0 inches in Morocco.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 24, 1:47 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 24, 1:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
247 PM CDT SUN MAR 24 2013

.DISCUSSION...
1027 AM CDT

FOR MORNING UPDATE...

HAVE MADE A FEW TWEAKS TO GOING FORECAST...LARGELY TO LOWER POPS AND
QPF/SNOWFALL AMOUNTS A BIT ACROSS THE NORTHERN THIRD/HALF OF THE
CWA...AND TO ADD DETAIL OF LULL IN PRECIP DURING THE MORNING ACROSS
THE SOUTHEAST. WARNING/ADVISORY HEADLINES WILL CONTINUE AS IS...
WITH HIGH-RES GUIDANCE STILL IN GOOD AGREEMENT IN DEPICTING THE
POTENTIAL FOR ACCUMULATING SNOW ACROSS THE SOUTHERN COUPLE OF TIERS
OF CWA COUNTIES LATER THIS AFTERNOON/EARLY EVENING.

MORNING UPPER AIR/WATER VAPOR DATA DEPICT STRONG/COMPACT CLOSED
UPPER LOW OVER SOUTHERN MO/NORTHERN ARKANSAS...WITH SURFACE LOW
ALONG THE MISSISSIPPI RIVER SOUTH OF KPAH. A WEAKER LEAD SHORT WAVE
WAS LIFTING NORTHEAST ACROSS IL/IN/WI...WITH AN ATTENDANT REGION OF
MAINLY LIGHT SNOW/FLURRIES...WHILE THE MAIN SHOW OF MODERATE-HEAVY
SNOW AND THUNDERSNOW WAS LOCATED CLOSER TO THE UPPER LOW ACROSS
MO/WESTERN IL. AREA BETWEEN ADVANCING PRECIP FROM UPPER LOW AND
WEAKER LEAD VORT HAD SHOWN A DECREASE IN PRECIP COVERAGE PER
REGIONAL RADAR MOSAIC...SO HAVE ADJUSTED POPS DOWNWARD ACROSS
SOUTHERN COUNTIES WHERE LITTLE/NO ACCUMULATING PRECIP IS EXPECTED
UNTIL MIDDAY AND BEYOND.

GUIDANCE CONTINUES TO DEEPEN UPPER LOW/SURFACE LOW AS IT MOVES EAST
ACROSS THE LOWER OHIO VALLEY THIS AFTERNOON/EARLY THIS EVENING...
WITH TRENDS IN GUIDANCE CONTINUING TO FOCUS PRECIP ALONG FAR
SOUTHERN CWA AND AREAS DOWNSTATE...WHILE DECREASING QPF ACROSS OUR
NORTHERN COUNTIES. THUS HAVE ADJUSTED POPS/QPF DOWN ACROSS THE NORTH
WHILE MAINTAINING THEM SOUTH...AND HAVE EVEN BUMPED THINGS UP A
LITTLE RIGHT ALONG THE LOT/ILX BORDER AREA BASED ON MODEL CONSENSUS
THERE LATER THIS AFTERNOON/EVENING. HAVE ALSO TWEAKED SHORT TERM SKY
COVER A BIT TO ALLOW FOR THE COUPLE BREAKS OF SUN NOTED OUT THE
OFFICE WINDOW THIS MORNING.

RATZER

//PREV DISCUSSION...
329 AM CDT

SHORT TERM...TODAY THROUGH TUESDAY...

THE FORECAST CONCERNS REMAIN ON THE LATE SEASON WINTER STORM
BRINGING AT LEAST MINOR ACCUMULATING SNOW TO A FAIRLY LARGE PART OF
THE FORECAST AREA. WHILE THE MOST SIGNIFICANT ACCUMULATIONS AND
IMPACTS WILL BE DOWNSTATE IL AND IN...SNOWFALL AMOUNTS OF NEAR OR
IN EXCESS OF SIX INCHES ARE EXPECTED SOUTH OF U.S. HIGHWAY 24 IN
THE SOUTHERNMOST CWA COUNTIES. WAS ON THE FENCE WITH A WARNING OR
JUST A HIGHER END ADVISORY...BUT OPTED WARNING WITH CONFIDENCE
INCREASING IN WHERE THE SNOWFALL GRADIENT WILL BE...AS WELL AS FOR
COLLABORATION PURPOSES.

THE EARLY MORNING WATER VAPOR AND INFRARED SATELLITE LOOPS DEPICT
THE BROAD COLD CORE UPPER LOW OVER THE CENTRAL U.S. WITH THE
STRONG DEVELOPING EMBEDDED UPPER LOW QUICKLY ADVANCING ENE OVER
THE OZARKS. THIS IS ON THE LEADING EDGE OF A WELL-DEFINED UPPER
JET. IN ADVANCE OF THIS LOW IS A WEAK SHORTWAVE MOVING NORTHEAST
OVER THE FORECAST AREA EARLY THIS MORNING...HELPING TO BRING
SUBTLE ISENTROPIC ASCENT AND MOISTENING. OVERALL THE FORCING WITH
THIS IS NOT GREAT AND THE MOIST UPGLIDE BECOMES USED MORE SO BY
THE MAIN LOW TO THE SOUTHWEST...SO THE OVERALL PRECIP AREA WITH
THIS IS ANTICIPATED TO DECREASE IN COVERAGE AFTER DAYBREAK. THE
HRRR AND OTHER HIGH RESOLUTION MODELS AGREE WITH SUCH A TREND. ANY
SNOW THROUGH THE MORNING WITH THIS LOOKS TO MAINLY BE LIGHT...AND
THERE COULD BE A LITTLE HELP FROM SEEDER FEEDER PROCESSES AS THERE
ARE PATCHES OF STRATOCU ALREADY IN PLACE. THIS MAINLY ONLY LIGHT
SNOW THROUGH THE MORNING IS WHY THE HEADLINE START TIME REMAINS AT
1 PM.

THE UPPER LOW WILL CLEARLY SWING TO A NEGATIVE TILT THIS
AFTERNOON WITH A CLASSIC SYNOPTIC LOOK IN THE MODELS FOR HEAVY
SNOW ACROSS CENTRAL IL INTO PARTS OF IN...WITH INGREDIENTS OF DEEP
SATURATED ASCENT AND IMPRESSIVE STEEP ELEVATED LAPSE RATES. THE
TREND FROM 24 HOURS AGO HAS BEEN SOUTH WITH THE GUIDANCE IN ALL
THESE ELEMENTS...AND THAT HAS RESULTED IN A TIGHTENING OF THEIR
OUTPUT GRADIENT IN QPF AND SNOWFALL ACROSS THE SOUTHERN FORECAST
AREA...WHICH WAS FOR THE MOST PART ANTICIPATED. SNOWFALL AMOUNTS
FOR NORTH OF I-80 LOOK TO BE FAIRLY LIGHT AND MAYBE EVEN NOTHING
AT ALL...WHILE SOUTH OF I-80 THE SNOWFALL AMOUNTS ARE EXPECTED TO
INCREASE AND THEN RAPIDLY SOUTH OF HIGHWAY 24. EXPECT THAT
SNOWFALL WILL INCREASE IN INTENSITY ACROSS THE AREA BY EARLY
AFTERNOON IN THE SOUTH AND LATE AFTERNOON IN THE CENTRAL CWA AS
MORE SUBSTANTIAL HEIGHT FALLS AND ASSOCIATED ASCENT ENVELOP THE
AREA.

THE LATE AFTERNOON AND EVENING PERIOD IS WHERE MOST OF THE
ACCUMULATION IS ANTICIPATED...NOT ONLY FOR THE HEADLINE AREA BUT
ALSO IN THE MINOR ACCUMULATIONS NORTH OF THERE. ACROSS THE WARNING
AREA...THE ELEVATED THERMAL GRADIENT IS FORECAST TO TIGHTEN AT
THIS TIME IN THE GFS AND EC SOLUTIONS...WITH FRONTOGENETIC FORCING
INDICATED ON CROSS SECTIONS. MIXING RATIOS ON THE ISENTROPIC
LAYERS ARE AROUND 3 G/KG...AND REALIZING A PERIOD OF MORE MODEST
RATES LOOK LIKELY. SEVERAL OF THE CONVECTIVE ALLOWING GUIDANCE
MODELS DO BRING 35 PLUS DBZ EITHER NEAR OR INTO THIS AREA DURING
THIS PERIOD. WHILE IT DOES NOT LAST LONG...IT LOOKS LIKE THAT
SHOULD ENHANCE LOCAL TOTALS. THOUGH IT COULD BE JUST SOUTH OF THE
FORECAST AREA...ALWAYS A POTENTIAL PROBLEM IN THIS PORTION OF SUCH
A STRONGLY FORCED SYSTEM.

BY LATE TONIGHT...THE STRONGEST FORCING AND DEEPEST MOISTURE BEGIN
TO SLIDE EAST. EXPECT A GRADUAL TAPERING FROM SNOW TO SCATTERED
SNOW SHOWERS. NEAR LAKE MI...EVEN AS EARLY AS THIS
EVENING...THERE MAY BE SOME ENHANCEMENT...THOUGH IT IS
ANTICIPATED TO NOT BE ANYTHING OVERLY STRONG DUE TO LIMITED EL
HEIGHTS AND CONVERGENCE. LATER INTO THE NIGHT AND DURING MONDAY
MORNING THE FOCUS IS ANTICIPATED TO IMPROVE AS ARE THE 850MB TO
LAKE SURFACE TEMP DIFFERENCE /AROUND 12C/. SO HAVE BOOSTED POPS
FOR LAKE EFFECT SNOW SHOWERS OR FLURRIES IN CHICAGO DURING THE
MONDAY MORNING PERIOD AND THEN TRANSITIONING INTO NORTHWEST IN AS
THE SYNOPTIC FLOW BACKS SLIGHTLY WITH THE DEPARTING LOW. AMOUNTS
LOOK TO BE LIGHT AT THIS TIME...BUT THE OCCASIONAL LIGHT SNOW OR
FLURRIES MAY LAST OVER A LONG PERIOD EVEN INTO MONDAY NIGHT AND
TUE FOR NORTHWEST IN.

MTF

LONG TERM...WEDNESDAY THROUGH SUNDAY...

A LARGE RIDGE OF HIGH PRESSURE WILL BE OVER THE GREAT LAKES AND
OHIO VALLEY WEDNESDAY AND WILL SLOWLY MOVE EAST THURSDAY AND FRIDAY.
PROGRESSIVE NORTHWEST FLOW REMAINS ALOFT HOWEVER AND THERE ARE
VARIOUS WEAK WAVES PROGGED TO PASS ACROSS THE PLAINS AND INTO THE
OHIO VALLEY FROM MID WEEK INTO THE WEEKEND WITH SOME OF THESE LIKELY
REMAINING SOUTH OF THE AREA OR PERHAPS JUST CLIPPING THE SOUTHERN
CWA. FAIRLY LOW CONFIDENCE REGARDING ANY OF THESE WAVES AS WELL AS
THERE TIMING/LOCATION AND HAVE CONTINUED WITH A DRY FORECAST THROUGH
THE PERIOD.

TEMPERATURES BEGIN A SLOW WARMING TOWARD THE END OF THE WEEK ON THE
BACK SIDE OF THE HIGH. THOUGH THERE ARE SOME COMPLICATING FACTORS.
FIRST IS HOW MUCH SNOW FALLS AND HOW FAST IT MELTS. LATE MARCH
SUNSHINE HAS EASILY BOOSTED TEMPS INTO THE LOWER/MID 40S OVER BARE
GROUND AND THIS IS LIKELY THE STARTING RANGE...ASSUMING SUNSHINE.
BUT WITH THE WEAK GRADIENT AND LIGHT WINDS...EXPECT A LAKE BREEZE
WEDNESDAY...THURSDAY AND PROBABLY FRIDAY...ASSUMING A LACK OF
CLOUDS/PRECIP. AND THESE LAKE BREEZES WILL PROBABLY FORM FAIRLY
EARLY IN THE AFTERNOON...LIMITING HOW MUCH TIME LAKE SHORE AREAS
HAVE TO WARM UP BEFORE FLOW TURNS OF THE VERY CHILLY LAKE. HAVE
STARTED THE TREND FOR COOLER TEMPS NEAR THE LAKE BUT AS THESE TIME
PERIODS APPROACH...ADDITIONAL DETAILS CAN BE ADDED. CMS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* SNOW OVERSPREADING NORTHEASTERN ILLINOIS THIS AFTERNOON...AND
  POTENTIAL IMPACTS DUE TO VSBY/ACCUMULATIONS.
* GUSTY NORTHEAST WINDS AROUND 30 KT GRADUALLY BACKING TO NORTH.
* LAKE EFFECT SNOW SHOWERS DEVELOPING THIS EVENING AND OVERNIGHT.

BMD

//DISCUSSION...UPDATED 20Z...
EARLIER BAND OF SNOW MENTIONED OVER NORTH CENTRAL ILLINOIS FELL
APART QUICKER THAN ORIGINALLY ANTICIPATED RESULTING IN SNOW BEING
PUSHED BACK SEVERAL HOURS THIS AFTERNOON IN THE TAFS. ANOTHER
BAND OF SNOW LIFTING NORTH INTO THE I-80 CORRIDOR WILL LIKELY
SUFFER A SIMILAR FATE AS IT PUSHES INTO DRY AIR AND OVERALL
FORCING DIMINISHES. LATEST RAP/HRRR HOURLY GUIDANCE STILL TRY TO
BRING SOME PRECIP INTO THE CHICAGO TERMINALS EARLY THIS
EVENING...WITH HRRR STILL HINTING AT LAKE ENHANCEMENT.

PREVIOUS 18Z DISCUSSION...

TRICKY FORECAST THIS AFTERNOON DEALING WITH WHAT WILL LIKELY BE A
SHARP CUTOFF OF HEAVY SNOW ACCUMULATIONS WHICH ARE EXPECTED TO BE
SOUTH OF INTERSTATE 80 TO A DUSTING OR LESS ACROSS FAR NORTHERN
ILLINOIS. AFTERNOON RADAR IMAGERY SHOWS AN BATCH OF MODERATE SNOW
MOVING INTO NORTH CENTRAL ILLINOIS ON ITS WAY TOWARDS THE CHICAGO
TERMINALS 20-21Z. THIS AREA IS PRODUCING SNOW DROPPING VSBY TO
LESS THAN A MILE CURRENTLY...HOWEVER EXPECT THIS TO STRUGGLE TO
HOLD TOGETHER AS IT LIFTS INTO DRIER AIR AND AS OVERALL FORCING
DIMINISHES OVER NORTHERN ILLINOIS. LATEST SHORT TERM HOURLY
GUIDANCE AS WELL AS NAM AND SEVERAL HI-RES WRF RUNS ARE ALL IN
GOOD AGREEMENT KEEPING HEAVIEST QPF AXIS ALONG AND SOUTH OF
INTERSTATE 80. MANY OF THESE MODELS KEEP ORD/MDW DRY ALTOGETHER
WHILE OTHERS BRING UP A FEW HUNDREDTHS OF LIQUID EQUIVALENT
PRECIP. GIVEN RADAR TRENDS CANT RULE OUT A LIGHT DUSTING OF SNOW
AT THE TERMINALS THIS AFTERNOON...NOR A BRIEF DROP TO IFR
VSBY...HOWEVER THINK THIS TO BE UNLIKELY AS OF TAF ISSUANCE.
BREEZY NORTHWESTERLY WINDS WILL CONTINUE THROUGH THE REST OF THE
DAY INTO TONIGHT...LIKELY PICKING UP TO AROUND 30 KT THIS
AFTERNOON AND TAPERING SLIGHTLY LATE IN THE EVENING.

FOCUS WILL BE ON LAKE ENHANCED OR LAKE EFFECT SNOW THIS EVENING.
WIND TURNS TO NNE AROUND 00Z THIS EVENING WITH SHALLOW LAKE INDUCED
INSTABILITY POTENTIALLY ENHANCING OR DEVELOPING NEW SHOWERS.
EQUILIBRIUM LEVELS ARE MEAGER INITIALLY...BUT GRADUALLY DEEPEN TO
AROUND 070 BY 10Z AS THE WINDS VERY SLOWLY CONTINUE TO BACK TO THE
NORTH. CAN SEE THE LAKE EFFECT SIGNATURE IN SOME OF THE RAW GUIDANCE
OUTPUT INCLUDING THE GFS/ECMWF AND GEM...BUT PINNING DOWN THE
DETAILS IS HARD SINCE NONE OF THE HIGHER RES GUIDANCE SEEMS TO HINT
AT IT...EXCEPT FOR THE HRRR. THERE IS POTENTIAL FOR SOME LIGHT
ACCUMULATIONS AND IF A BAND DOES GET GOING COULDNT RULE OUT A QUICK
INCH IN SOME PLACES...BUT THINK THAT GIVEN THE MARGINAL THERMAL
CONDITIONS THIS MAY AMOUNT TO LITTLE MORE THAN VERY LIGHT SNOW OR
FLURRIES.

BMD

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* DECREASING CONFIDENCE THAT SNOW WILL IMPACT THE TERMINALS
  RESULTING IN REDUCED VSBY OR ANY ACCUMULATION.
* LOW CONFIDENCE IN TIMING/IMPACTS OF LAKE EFFECT SNOW THIS EVENING.
* HIGH CONFIDENCE IN CIG TRENDS.
* HIGH CONFIDENCE IN WIND TRENDS.

BMD

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY...MVFR CIGS LIKELY. CHANCE OF LAKE EFFECT SNOW SHOWERS.

TUESDAY...MVFR CIGS.

WEDNESDAY...VFR.

THURSDAY AND FRIDAY...VFR.

TRS

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY NIGHT...MVFR CIGS LIKELY. CHANCE OF LAKE EFFECT SNOW
SHOWERS.

TUESDAY...MVFR CIGS.

WEDNESDAY THROUGH SATURDAY...VFR.

TRS

&&

.MARINE...
153 PM CDT

THE MAIN WEATHER CONCERNS THROUGH THE PERIOD CONTINUE TO FOCUS ON
THE SIGNIFICANT STORM SYSTEM AFFECTING THE LAKE TONIGHT THROUGH
MONDAY. WINDS HAVE BEGAN INCREASING UP TO 25 TO 30 KT OUT OF THE
EAST-NORTHEAST ALREADY IN RESPONSE TO AN AREA OF DEEPENING LOW
PRESSURE MOVING EAST-NORTHEASTWARD ACROSS WESTERN KENTUCKY EARLY
THIS AFTERNOON. THIS LOW WILL CONTINUE ACROSS THE OHIO VALLEY
TONIGHT...THEN MERGE WITH A NEW LOW MOVING UP THE CENTRAL ATLANTIC
COAST LATER MONDAY. IT APPEARS THE WINDS WILL CONTINUE TO INCREASE
OVER THE NEXT SEVERAL HOURS...WITH GALES OF 35 TO 40 KT BECOMING
LIKELY BY LATE AFTERNOON ACROSS THE FAR SOUTHERN END OF LAKE
MICHIGAN. LATE TONIGHT AND INTO MONDAY THE FLOW WILL TURN MORE
NORTHERLY AS THE LOW MOVES ACROSS THE OHIO VALLEY. IT APPEARS SOME
GALES COULD PERSIST INTO THE EARLY MORNING HOURS...BEFORE EASING
SLIGHTLY TO 30 KT. I UPGRADED THE SMALL CRAFT ADVISORY TO A GALE
WARNING FOR THE ILLINOIS AND INDIANA SHORES...AND I INCLUDED THE
OPEN WATERS OF FAR SOUTHERN LAKE MICHIGAN FOR LATE THIS AFTERNOON
THROUGH MONDAY MORNING.

THE LONG NORTHERLY FETCH WILL RESULT IN SOME VERY HIGH WAVES ACROSS
THE SOUTHERN END OF THE LAKE...INCLUDING THE NEAR SHORE WATERS.
THESE LARGE WAVES WILL LIKELY PROLONG HAZARDOUS CONDITIONS FOR SMALL
CRAFT FOR BOTH THE ILLINOIS AND THE INDIANA NEAR SHORE WATERS BEYOND
THE GALE PERIOD. HOWEVER...CONDITIONS WILL BEGIN TO IMPROVE BY MID
WEEK AS A SURFACE RIDGE OF HIGH PRESSURE APPROACHES THE WESTERN
LAKES. THIS WILL LIKELY RESULT IN A PERIOD OF LIGHT AND VARIABLE
WINDS INTO THE END OF THE WEEK.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ033-ILZ039 UNTIL 7 AM MONDAY.

     WINTER WEATHER ADVISORY...ILZ023-ILZ032 UNTIL 7 AM MONDAY.

IN...WINTER WEATHER ADVISORY...INZ010-INZ011 UNTIL 7 AM MONDAY.

     WINTER STORM WARNING...INZ019 UNTIL 7 AM MONDAY.

LM...GALE WARNING...LMZ080-LMZ675-LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745-LMZ777-LMZ779-LMZ876-LMZ878 UNTIL 4 AM MONDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 5 PM SUNDAY.

     SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...4 AM MONDAY TO 7 PM TUESDAY.

&&
Hazardous weather outlook, Mar 24, 9:53 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1053 AM CDT SUN MAR 24 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
251600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1053 AM CDT SUN MAR 24 2013 /1153 AM EDT SUN MAR 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ACCUMULATING SNOW OF AT LEAST SEVERAL INCHES IS ANTICIPATED
ACROSS AREAS SOUTH OF THE ILLINOIS AND KANKAKEE RIVERS...MAINLY
LATER THIS AFTERNOON AND EARLY THIS EVENING. SIGNIFICANT SNOWFALL
ACCUMULATIONS OF SIX OR MORE INCHES ARE PROBABLE SOUTH OF U.S.
HIGHWAY 24. INCREASINGLY GUSTY NORTHEAST WINDS MAY CAUSE BLOWING
AND DRIFTING SNOW ESPECIALLY IN OPEN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOME LAKE EFFECT SNOW SHOWERS ARE LIKELY WITH POSSIBLE MINOR
ACCUMULATIONS INTO PARTS OF FAR NORTHEAST ILLINOIS AND FAR
NORTHWEST INDIANA DURING MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT BUT
REPORTS OF TOTAL SNOWFALL ARE APPRECIATED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-251600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1053 AM CDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT WILL CAN BE EXPECTED
ACROSS BOTH THE ILLINOIS AND INDIANA NEARSHORE WATERS. WINDS WILL
INCREASE TO GALE FORCE THIS AFTERNOON AND CONTINUE THROUGH MUCH OF
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT WILL PERSIST THROUGH
TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-251600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1053 AM CDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NORTHEAST GALES ARE LIKELY ON APPROXIMATELY THE SOUTHERN QUARTER
OF LAKE MICHIGAN THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Newton

When
March 24, 2:00 PM CST to March 25, 3:00 AM CST
Where
Newton forecast zone
Reported by
Trained Spotter
Coordinates
40.956, -87.397 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
March 24, 2:00 PM CST to March 25, 3:00 AM CST
Where
Jasper forecast zone
Reported by
Trained Spotter
Coordinates
41.023, -87.116 (the zone’s center; the record gives no point)

Winter Storm, Benton

When
March 24, 3:00 PM EST to March 25, 4:00 AM EST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
40.606, -87.311 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438657, 438658, 438659.